Thunderstorm Wind, Madison
- When
- August 3, 7:34 PM EST to 7:44 PM EST
- Where
- Madison County, London
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.880, -83.450
A tree was knocked down.
A cold front interacted with a moist atmosphere to produce isolated strong thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A cold front interacted with a moist atmosphere to produce isolated strong thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 3, 7:01 PM EST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 801 PM EDT Thu Aug 3 2017 .SYNOPSIS... A cold front will approach the region tonight and move through on Friday. Dry conditions and high pressure will then move into the region for Friday night into Saturday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Isolated to scattered showers and thunderstorms will be in place this afternoon and into the early evening hours due to daytime heating and instability. An isolated damaging wind gust cannot be ruled out, however not expecting more than an isolated severe potential. Activity will briefly taper off later this evening, however additional shower and thunderstorm activity will begin to move into the region late in the overnight hours in advance of a cold front. Temperatures will only drop into the middle to upper 60s overnight with some cloud cover through the overnight hours. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... A cold front will move through the forecast area on Friday. Expect the greatest coverage of thunderstorm activity across eastern portions of the area where there will be more daytime heating. This will also be the area that has a higher potential for damaging wind gusts with the storms. Will continue to have severe mention in the hazardous weather outlook. After this feature moves through expect cooler and drier conditions for Friday night. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Surface high pressure will build in across the area through the day on Saturday. This will be accompanied by a cooler and drier airmass with daytime highs five degrees or so below normal, generally in the mid to upper 70s. The surface high will shift off to the east through the day on Sunday and with progressive zonal flow aloft, some embedded mid level energy will push east across the region. There are still some timing differences between the models with these features with the 12Z ECMWF still the fastest bringing pcpn into our area. Will therefore go ahead and allow for chance pops to spread in from the west through the day on Sunday. Instability is pretty marginal so would expect mainly showers with perhaps some embedded thunder. Temperatures on Sunday will be dependent on how fast the clouds and any pcpn moves in but for now will keep highs in the 75 to 80 degree range. A stronger short wave will approach from the west Sunday night into Monday with an associated surface wave riding up through the Ohio Valley. This will lead to increasing chances of pcpn for Sunday night and continuing into Monday. Instability remains fairly negligible Sunday night but is forecast to increase some through the day on Monday. Expect highs on Monday again in the 75 to 80 degree range. We will then remain in a fairly progressive westerly upper level flow pattern through the mid to late part of next week. There are some model differences through mid week with the GFS trying to bring a surface wave up across the Appalachians. This could eventually lead to a chance of showers toward mid week but will trend toward the drier ECMWF at this point. Highs will trend back up into the upper 70s to lower 80s through the end of the period. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Isolated convection has formed thanks to daytime heating this afternoon, but the main show for convection has remained in Indiana towards the better upper level diffluence and divergence. Activity will diminish later this evening as daytime heating is lost. Overnight into Friday morning a potent upper level low will push east towards Michigan. As this happens high res models are trying to show some midlevel energy pulling northeast out in front. Not surprisingly high res models try and develop some light showers after midnight Friday morning and quickly pull them northeast. For now have left the mention of precipitation out of the TAFs until the prefrontal trough arrives later Friday morning given low confidence on location/ occurrence. Friday morning between 5 and 7 AM the prefrontal trough will push towards the OH/ IN state line. Most likely a weak band of showers will be present with this trough axis. Latest runs of the HRRR and RAP are not impressive to say the least. Thunder will be possible as elevated instability remains, but think the chance is low at this time. Friday morning (or before noon) the RAP and HRRR actually have the prefrontal trough approaching KCMH/ KLCK. Behind the prefrontal trough winds will veer to the SSW and the chance of thunder will begin to greatly diminish. The cold front will be right behind the trough axis and usher in much drier air (PWATs falling from ~1.5" to 0.75") and breezy conditions. GFS forecast soundings are indicating wind gusts up to 20kts possible while the NAM is slightly lower (via momentum transfer). The other concern will be MVFR cigs as the upper level low pushes east across Michigan (moisture being trapped underneath the inversion). Overall thinking is that most TAF sites will remain VFR with the exception being the northern TAF sites. Even at the northern TAF sites confidence is only moderate. Friday evening surface high pressure will slowly build in from the west with winds being slower than normal to decouple (due to the pressure gradient). Clouds will also slowly decrease in coverage. OUTLOOK...Showers and isolated thunderstorms are possible Sunday night into Monday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Haines/Novak NEAR TERM...Novak SHORT TERM...Novak LONG TERM...JGL AVIATION...Haines
Hazardous Weather Outlook National Weather Service Wilmington OH 502 AM EDT Thu Aug 3 2017 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-040915- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 502 AM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Scattered thunderstorm activity will see slow moving storms with the threat of brief, torrential rainfall over the region, primarily this afternoon into the early evening hours today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A strong cold front will cross the region Friday. Thunderstorms along and ahead of the front may become severe with damaging winds and large hail possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
738 PM EDT THU AUG 3 2017
OHZ053-062-040015-
Clark OH-Greene OH-
738 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARK AND GREENE
COUNTIES UNTIL 815 PM EDT...
At 737 PM EDT, radar indicated a strong thunderstorm near Bellbrook,
moving northeast at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Locations impacted include...
Kettering, Beavercreek, Fairborn, Xenia, Bellbrook, Yellow Springs,
Wright-Patterson Afb, Cedarville, Enon, Wilberforce, Spring Valley,
Clifton, Centerville, Hustead, Roxanna, Holiday Valley, John Bryan
State Park, Selma, Oldtown and Gladstone.
This includes I-70 in Ohio between mile markers 43 and 44.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3979 8358 3978 8358 3977 8361 3977 8365
3975 8365 3957 8401 3961 8411 3969 8411
3987 8402
TIME...MOT...LOC 2337Z 223DEG 32KT 3963 8403Special Weather Statement National Weather Service Wilmington OH 809 PM EDT THU AUG 3 2017 OHZ053>055-062-063-040045- Fayette OH-Madison OH-Franklin OH-Clark OH-Greene OH- 809 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN... NORTHWESTERN FAYETTE...SOUTHEASTERN CLARK...SOUTHEASTERN GREENE AND MADISON COUNTIES UNTIL 845 PM EDT... At 808 PM EDT, radar indicated a strong thunderstorm near Jamestown, moving northeast at 45 mph. STORM HAZARDS INCLUDE... Winds to 50 mph... One half inch diameter hail... Frequent cloud-to-ground lightning... Very heavy rain... Locations impacted include... London, Jefferson, West Jefferson, Jamestown, South Charleston, Jeffersonville, Choctaw Lake, Lisbon, Brighton, Lafayette, South Solon, Midway, Octa, Newport, Rosemoor, Selma, Georgesville, Gladstone, Madison Lake and Bookwalter. This includes the following Interstates... I-70 in Ohio between mile markers 69 and 83. I-71 in Ohio between mile markers 60 and 74. Do not stay in the open or seek shelter under trees when lightning threatens. Move indoors when a thunderstorm approaches. Water will pond on roads and may quickly fill roadside ditches and small streams. Residents in these areas should remain alert. If this storm becomes stronger, then a warning may be needed. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3956 8367 3968 8384 4007 8343 3988 8318 TIME...MOT...LOC 0008Z 224DEG 39KT 3969 8368 Coniglio
Special Weather Statement National Weather Service Wilmington OH 815 PM EDT THU AUG 3 2017 OHZ034-042-040045- Darke OH-Mercer OH- 815 PM EDT THU AUG 3 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN DARKE AND MERCER COUNTIES UNTIL 845 PM EDT... At 815 PM EDT, radar indicated strong thunderstorms along a line extending from near Convoy to near Portland to 6 miles southwest of Muncie, moving east at 20 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Pea size hail... Frequent cloud-to-ground lightning... Very heavy rain... Locations impacted include... Celina, Coldwater, St. Henry, Fort Recovery, Rockford, Wabash, Mendon, Chattanooga, Tama and North Dayton. Do not stay in the open or seek shelter under trees when lightning threatens. Move indoors when thunderstorms approach. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 4073 8447 4040 8464 4025 8480 4073 8480 TIME...MOT...LOC 0015Z 282DEG 17KT 4092 8478 4047 8501 4012 8548 Haines
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
A tree was knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707082.